Alert archive / Louisiana / Special Weather Statements in 2021

Special Weather Statement, NWS New Orleans, LA

July 9, 2021Saint Tammany Parish, Louisiana

NWS New Orleans, LA issued this special weather statement at Jul 9, 2021, 11:39 AM CDT for Saint Tammany Parish, Louisiana. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2021, 11:39 AM CDT (16:39 UTC)
Expired
Jul 9, 2021, 12:15 PM CDT
In force
36 min
Issued by
NWS New Orleans, LA

County Saint Tammany Parish, LA

What was reported inside it

TimeReportWhereRemark
Jul 9, 11:51 AM CDTMARINE TSTM WIND 471 Ssw Mandeville, LAMANDEVILLE SUNSET PIER REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 4.7 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1386 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

920 
WWUS84 KLIX 091639
SPSLIX

Special Weather Statement
National Weather Service New Orleans LA
1139 AM CDT Fri Jul 9 2021

LAZ075-076-091715-
Southeast St. Tammany-Northwest St. Tammany-
1139 AM CDT Fri Jul 9 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ST.
TAMMANY PARISH...

At 1138 AM CDT, strong thunderstorms were clustered near Lacombe, or
11 miles west of Slidell, moving northeast at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Slidell and Lacombe. 

This includes Interstate 12 between mile markers 63 and 81.
 
If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3032 8979 3025 8988 3025 8992 3029 8999
      3032 9001 3032 9003 3035 9006 3037 9012
      3045 9010
TIME...MOT...LOC 1638Z 214DEG 15KT 3026 8997 

$$

BL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at Jul 9, 4:03 AM CDT, 7 hours 36 minutes earlier.

Area forecast discussion, Jul 9, 4:03 AM CDT, 7 hours 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service New Orleans LA
403 AM CDT Fri Jul 9 2021

.SHORT TERM (Today through this Weekend)...
The upper level pattern analysis shows the typical summertime
ridges centered to the west over Arizona and to the east in the
Atlantic. In addition to that, there's a weakening upper
low/inverted trough centered near the south Texas and Mexico
border. A trough that was moving across the upper Mississippi
Valley yesterday is steadily moving east. It has caused the
Bermuda ridge to retreat east and farther away from the CWA. Thus,
the trough helped to keep an area of weakness between the ridges
east and west of the local area and we fall right in the middle of
that. Upper air soundings since this month started have been
around 2" or above which is well above normal. The inverted trough
in south Texas looks to extend northeast along the Texas coast
towards the CWA. When you have moisture levels this high, an
inverted trough in place (or nearby), and its summertime, you're
gonna have high rain chances...and that's the setup we have today.
The light showers currently on radar early this morning may fade
some as the sun rises. They're mostly tracking SW to NE along the
trough axis. This trend will continue today with convection
reinvigorating late morning. Expect numerous showers and
thunderstorms with at least 70% coverage. It'll be similar to
yesterday with most locations seeing less than an inch and
isolated areas upwards of 3". Some flash flooding will be possibly
but will probably be limited to urban areas.

The ridge to the west will try to build farther east and closer to
the CWA on Saturday. Temps will probably rise back up to near normal
though. Not sure there will be an appreciable change in POPs as its
influence locally will probably be minimal because we're on the
fringe of the subsidence. A trough coming out of Canada and across
the Central Plains Saturday will settle in across the mid
Mississippi Valley as a closed low on Sunday. Medium range models
currently show the center of the low to be far enough north that the
bulk of heavy rain stays north of the CWA. However, if its just a
couple hundred miles south of their latest solutions, we could see
quite a bit more rain than current QPF forecast.

MEFFER
&&

.LONG TERM (Monday to Thursday)...
A mid/upper level low pressure area across the mid Mississippi
Valley region will continue to have a trough extending south into
the Arklatex region Monday. This trough is expected to lift back
north/northeast on Tuesday with a deep layer ridge then building
in from the east and becoming the dominant feature through the
middle to latter part of the week. This ridge, however, is
expected be positioned favorably to keep a moist southerly flow
over the central Gulf Coast region and precipitable water values
mostly in from 1.75 to 2.1 inch range. The NBM continues to
maintain higher than climatological PoPs each day mainly during
afternoon hours, and have generally stayed close to only slightly
lower for rain chances. The good news is at this point there seems
to be nothing troubling in the tropics with regards to wave or
cyclone development or even a big surge of concentrated heavy
rainfall into the north Gulf during this period.

Have also stayed very close to the NBM temperature guidance which
should mean high temperatures fairly close to seasonal averages in
the upper 80s to lower 90s.

22/TD
&&

.AVIATION...
Mostly VFR conditions will prevail through the forecast period. Some
areas of temporary MVFR are possible due to some lower CIGS, and
eventually isolated to scattered SHRA/TSRA that are expected to
develop in some coastal/lakes regions elsewhere by mid to late
morning with convection possibly fading late in the day.

22/TD
&&

.MARINE...
Surface ridge is settling in across the northeastern Gulf of Mexico.
This position of the ridge will keep onshore flow through the
forecast period. There will be a gradient of weaker to stronger
winds from east to west across the coastal waters. Expect 5-8 knots
over eastern waters and 10-13 knots over the western half of the
CWA.

MEFFER
&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  84  73  88  74 /  70  20  60  10
BTR  85  75  89  74 /  80  20  70  10
ASD  87  76  90  76 /  80  20  60  10
MSY  88  79  91  79 /  80  20  60  10
GPT  86  77  89  76 /  70  20  50  10
PQL  87  76  89  76 /  70  20  50  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Special weather statement, Jul 9, 8:28 AM CDT, 3 hours 11 minutes before
Special Weather Statement
National Weather Service New Orleans LA
828 AM CDT Fri Jul 9 2021

LAZ066-067-091430-
Lower Terrebonne-Lower Lafourche-
828 AM CDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TERREBONNE AND CENTRAL
LAFOURCHE PARISHES...

At 827 AM CDT, a strong thunderstorm was located near Cocodrie, or 21
miles southwest of Galliano, moving northwest at 30 mph.

Winds in excess of 30 mph are possible with this storm.

These storms may quickly produce a waterspout that could come on
shore quickly and without warning. No indications of that yet.

Locations impacted include...
Cut Off, Galliano, Larose, Chauvin, Dulac, Montegut, Cocodrie,
Tambour Bay Buoy and Lumcon Center Buoy.

If you are on or near the water, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 2933 9093 2933 9098 2954 9117 2955 9029
      2927 9033 2933 9034 2934 9035 2924 9039
      2930 9040 2935 9044 2927 9048 2928 9057
      2925 9059 2921 9053 2925 9061 2921 9059
      2922 9064 2915 9065 2910 9078
TIME...MOT...LOC 1327Z 149DEG 25KT 2927 9060

CAB
Special weather statement, Jul 9, 11:39 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1139 AM CDT Fri Jul 9 2021

LAZ075-076-091715-
Southeast St. Tammany-Northwest St. Tammany-
1139 AM CDT Fri Jul 9 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ST.
TAMMANY PARISH...

At 1138 AM CDT, strong thunderstorms were clustered near Lacombe, or
11 miles west of Slidell, moving northeast at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Slidell and Lacombe.

This includes Interstate 12 between mile markers 63 and 81.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3032 8979 3025 8988 3025 8992 3029 8999
      3032 9001 3032 9003 3035 9006 3037 9012
      3045 9010
TIME...MOT...LOC 1638Z 214DEG 15KT 3026 8997

BL

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:26 AM CDTSpecial Marine WarningLIX49 min
Jul 9, 8:28 AM CDTSpecial Weather StatementLIXLafourche, Terrebonne62 min
Jul 9, 11:08 AM CDTSpecial Marine WarningLIX67 min
Jul 9, 11:31 AM CDTSpecial Marine WarningLIX29 min
Jul 9, 4:11 PM CDTSpecial Weather StatementLIXSaint John the Baptist34 min
Jul 9, 12:25 PM CDTSpecial Weather StatementLIXHancock35 min
Jul 9, 1:00 PM CDTSpecial Weather StatementLIXPearl River45 min

Nearby

Special Weather Statements in Louisiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.